Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Green Bay, WI

June 18, 1998Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 18, 1998, 1:36 PM CDT for Waushara County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 1:36 PM CDT (18:36 UTC)
Expired
Jun 18, 1998, 2:30 PM CDT
In force
54 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waushara County, WI

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:40 PM CDTThunderstorm Wind 50Wautoma, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 181836 RRA
SVRGRB
WIC137-181930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
136 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN CENTRAL WISCONSIN

* UNTIL 230 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHWEST OF WAUTOMA TO
  NEAR MONTELLO. MOVEMENT WAS NORTHEAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL REACH...
  PLAINFIELD BY 140 PM
  WAUTOMA BY 150 PM
  REDGRANITE BY 155 PM

THESE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN
BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY
FROM WINDOWS UNTIL THE STORMS PASS.

JKL/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:00 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 11:00 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT THU JUN 18 1998

HAVE UPDATED ZONES TO ADD MENTION OF HVY RAIN/GUSTY WINDS FOR CENTRAL
WI...AND DROPPED HIGH TEMPS A CATEGORY OR TWO ACROSS THE ENTIRE CWA.

ALTHOUGH MOSTLY CLOUDY SKIES PERSIST ACROSS MOST OF THE CWA ATTM...FEEL
THAT ENOUGH BREAKS WILL OCCUR IN C/EC WI TO ALLOW SOME LOCATIONS TO
REACH THE LOWER 80S. ALSO...DEWPOINT TEMPS ARE CURRENTLY IN THE MIDDLE
60S IN THIS SAME AREA...AND ARE EXPECTED TO RISE A LITTLE AS THE
AFTERNOON PROGRESSES. MODIFIED 12Z SOUNDING SHOWED CAPES AS HIGH 2100
J/KG FOR C WI...WITH LI'S APPROACHING -7 AND WBZ HGHTS BETWEEN 12000-
12500 FT. UPSTREAM PRECIP WATER VALUES WERE AT LEAST 150 PERCENT OF
NORMAL. LARGE CLUSTER OF STG TSTMS OVER EASTERN IA IS HEADED TOWARD
C WI...AND SHOULD MOVE INTO THE CWA BY AROUND 19Z. MAIN THREAT WILL
BE VERY HEAVY RAINFALL...BUT DEGREE OF INSTABILITY AND STRENGTHENING
MID-LEVEL FLOW SUGGESTS A THREAT OF DAMAGING WINDS. HAIL THREAT APPEARS
MINIMAL WITH HIGH WBZ/FREEZING LEVEL HGHTS.

COORD WITH ARX/MKX ON FLASH FLOOD WATCH AND DECIDED TO HOLD OFF ON
ANY HEADLINES FOR GRB CWA. FLASH FLOOD GUIDANCE SHOWED HIGHEST POTENTIAL
FOR FLOODING ACROSS C WI...BUT MOST OF THIS AREA HAS A SANDY SOIL AND
IS CAPABLE OF HANDLING A SUBSTANTIAL AMT OF RAIN.

KIECKBUSCH

In the hours before

Special weather statement, Jun 18, 12:00 PM CDT, 1 hour 36 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU JUN 18 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA
TONIGHT.

FORECAST:
SEVERE WEATHER IS POSSIBLE ACROSS CENTRAL WISCONSIN THIS AFTERNOON...
MAINLY SOUTHWEST OF A LINE FROM WAUSAU TO APPLETON TO CHILTON. THE
THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST AREA THIS EVENING. VERY
HEAVY RAINFALL...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
MAIN CONCERNS WITH THE STRONGEST STORMS.

DISCUSSION:
A WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON
AND TONIGHT...WITH SOUTHERLY WINDS ADVECTING A WARM...VERY MOIST AND
UNSTABLE AIR MASS INTO THE REGION. AN APPROACHING UPPER LEVEL
DISTURBANCE WILL ALSO HELP TO TRIGGER THE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SHORT-TERM FORECASTS WILL BE UPDATED AS NEEDED TO PROVIDE ADDITIONAL
INFORMATION.

KIECKB6USCH
Special weather statement, Jun 18, 12:00 PM CDT, 1 hour 36 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU JUN 18 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND ACROSS THE ENTIRE FORECAST AREA
TONIGHT.

FORECAST:
SEVERE WEATHER IS POSSIBLE ACROSS CENTRAL WISCONSIN THIS AFTERNOON...
MAINLY SOUTHWEST OF A LINE FROM WAUSAU TO APPLETON TO CHILTON. THE
THREAT WILL SPREAD ACROSS THE ENTIRE FORECAST AREA THIS EVENING. VERY
HEAVY RAINFALL...DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE
MAIN CONCERNS WITH THE STRONGEST STORMS.

DISCUSSION:
A WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON
AND TONIGHT...WITH SOUTHERLY WINDS ADVECTING A WARM...VERY MOIST AND
UNSTABLE AIR MASS INTO THE REGION. AN APPROACHING UPPER LEVEL
DISTURBANCE WILL ALSO HELP TO TRIGGER THE STORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THE EVENING
HOURS.

SHORT-TERM FORECASTS WILL BE UPDATED AS NEEDED TO PROVIDE ADDITIONAL
INFORMATION.

KIECKB6USCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:46 PM CDTSevere Thunderstorm WarningGRBWinnebago59 min
Jun 18, 5:47 PM CDTSevere Thunderstorm WarningGRBWood48 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningGRBWaushara73 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.